Alert archive / Texas / Tornado Warnings in 2018

Tornado Warning 9, NWS San Angelo, TX

October 8, 2018Crockett County, Texas

NWS San Angelo, TX issued this tornado warning at Oct 8, 2018, 10:56 PM CDT for Crockett County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2018, 10:56 PM CDT (03:56 UTC)
Expired
Oct 8, 2018, 11:30 PM CDT
In force
34 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Crockett County, TX

The radar

The San Angelo radar (KSJT), 134 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 8, 5:48 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 3.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2018-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2018-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1458 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

166 
WFUS54 KSJT 090356
TORSJT
TXC105-090430-
/O.NEW.KSJT.TO.W.0009.181009T0356Z-181009T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
1056 PM CDT MON OCT 8 2018

The National Weather Service in San Angelo has issued a

* Tornado Warning for...
  Southeastern Crockett County in west central Texas...

* Until 1130 PM CDT.
    
* At 1055 PM CDT, a severe thunderstorm capable of producing a
  tornado was located 21 miles southeast of Sheffield, moving
  northeast at 40 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Crockett County, including the following locations...
  The Intersection Of Ranch Road 2083 And Highway 405 and The
  Intersection Of I-10 And Highway 405.

This includes Interstate 10 between Mile Markers 345 and 358.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3036 10153 3046 10169 3079 10149 3060 10118
TIME...MOT...LOC 0355Z 220DEG 34KT 3052 10152 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$
1 follow-up statement
897 
WWUS54 KSJT 090419
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
1119 PM CDT MON OCT 8 2018

TXC105-090430-
/O.CON.KSJT.TO.W.0009.000000T0000Z-181009T0430Z/
Crockett TX-
1119 PM CDT MON OCT 8 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR
SOUTHEASTERN CROCKETT COUNTY...
    
At 1118 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles west of Ozona, moving northeast at 60 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
The Intersection Of Ranch Road 2083 And Highway 405 and The
Intersection Of I-10 And Highway 405.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3042 10144 3055 10164 3079 10149 3060 10118
TIME...MOT...LOC 0418Z 220DEG 53KT 3071 10134 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Oct 8, 6:49 PM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Oct 8, 6:49 PM CDT, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
649 PM CDT Mon Oct 8 2018

.AVIATION...
/00Z TAFS/

Look for Challenging flight weather to dominate West Central Texas
tonight and much of tomorrow. As an upper disturbance moves east,
across Texas, watch for a line of thunderstorms to sweep, from
west to east, across West Central Texas. The HRRR brings this line
into West Central Texas, from the west, around 06Z tonight. By
tomorrow afternoon, this line should be exiting West Central
Texas, and conditions should return to VFR.

&&

.PREV DISCUSSION... /issued 614 PM CDT Mon Oct 8 2018/

UPDATE...

Just sent a forecast update for a Severe Thunderstorm Watch for
some of our central and western counties through 1:00 AM CDT
Tuesday.

PREV DISCUSSION... /issued 250 PM CDT Mon Oct 8 2018/

SHORT TERM...
(Tonight and Tuesday)

Radar this afternoon shows scattered showers and thunderstorms over
Crockett County and the Concho Valley, while an area of light rain
was occurring over the Heartland and Northwest Hill Country. Hi-res
models indicate that this evening will not be too active with
showers and storms, but considering that they have not caught on to
the activity already occurring in the Concho Valley, would not be
surprised if we continue to see scattered convection through the
evening hours in the western half of the forecast area, and so the
PoPs this evening reflect that possibility. Models remain in very
good agreement with a large line of thunderstorms and showers moving
through the region from west to east late tonight through early
Tuesday afternoon as a front gets pushed through. The additional
heavy rainfall associated with this activity will result in a higher
threat of flash flooding, so the Flash Flood Watch continues through
7 am Tuesday for the Big Country, Concho Valley, Northern Edwards
Plateau and Kimble and Menard counties. There's also a threat for
flash flooding through Tuesday afternoon for the Heartland counties
and Mason county, so the Flash Flood Watch was expanded into those
areas. In addition, there is a threat for severe thunderstorms today
and tonight with any storms that develop... then a higher threat for
strong to severe storms will occur as that aforementioned line of
storms moves through late tonight into Tuesday morning. CAPE values
of 1000-1500 J/KG and 0-6 km bulk shear 40-50 kt support rotating
updrafts, and 0-1 km bulk shear of 30 kt shown by the NAM12 model
indicates the potential for a few embedded tornadoes within the line
of storms. Thunderstorm/shower activity should diminish from west to
east across the Tuesday morning and afternoon, with mostly dry
conditions likely by late Tuesday afternoon.

LONG TERM...
(Wednesday through Monday)

The upper trough moves off to the east of the region Tuesday night
with drier air filtering into West Central Texas on Wednesday.
Expect mostly sunny skies on Wednesday and Thursday. PoP's
re-enter the forecast for the latter half of the week as another
upper level low deepens across the southwest U.S. There remains
model disagreement as to the timing of disturbances in the
southwest flow aloft and the evolution of the upper low...thus
will keep PoP's in the 20-40 percent range from Thursday through
the end of the week. Also, a strong cold front may dive southward
into west Texas by next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 65  77  53  73 /  90  80  10   0
San Angelo 	 65  79  55  78 /  90  80  10   0
Junction 	 69  80  57  81 /  80  90  20   0
Brownwood 	 67  77  56  76 /  70  90  20   0
Sweetwater 	 63  75  52  73 /  90  70  10   0
Ozona      	 65  77  54  78 /  90  70  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday morning for Callahan-Coke-
Concho-Crockett-Fisher-Haskell-Irion-Jones-Kimble-Menard-Nolan-
Runnels-Schleicher-Shackelford-Sterling-Sutton-Taylor-
Throckmorton-Tom Green.

Flash Flood Watch through Tuesday afternoon for Brown-Coleman-
Mason-McCulloch-San Saba.

&&
Hazardous weather outlook, Oct 8, 2:21 PM CDT, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
221 PM CDT Mon Oct 8 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-092100-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
221 PM CDT Mon Oct 8 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Heavy rainfall and a threat for flash flooding will possible
across the area through tonight. A Flash Flood Watch remains in
effect for the Big Country, Concho Valley, Northern Edwards
Plateau and Kimble and Menard counties until 7 AM Tuesday. A Flash
Flood Watch is also in effect until 3 PM Tuesday for the Heartland
counties and Mason county. A few strong to severe thunderstorms
will be possible mainly late tonight. Large hail and damaging
winds will be the main hazards, although an isolated tornado
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms and heavy rainfall will be possible into Tuesday
morning. Heavy rainfall and potential flash flooding will be the
primary concerns. A few strong to severe thunderstorms will be
possible Tuesday morning. Large hail and damaging winds will be
the main hazards, although an isolated tornado cannot be ruled
out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight and Tuesday morning.

SJH

In the hours before

Special weather statement, Oct 8, 5:45 PM CDT, 5 hours 11 minutes before
Special Weather Statement
National Weather Service San Angelo TX
545 PM CDT MON OCT 8 2018

TXZ065-066-127-082330-
Runnels TX-Coke TX-Taylor TX-
545 PM CDT MON OCT 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COKE...SOUTHWESTERN
TAYLOR AND NORTHERN RUNNELS COUNTIES UNTIL 630 PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bronte, or 13 miles south of Blackwell, moving northeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Fort Chadbourne around 555 PM CDT.
  Norton around 600 PM CDT.
  Wingate around 615 PM CDT.
  Winters around 630 PM CDT.

Other locations impacted by this storm include Wilmeth, Drasco, Lake
Winters Lake, Pumphrey and Shep.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3187 9974 3179 10026 3195 10037 3209 10022
      3209 10015 3214 10015 3224 10004
TIME...MOT...LOC 2244Z 241DEG 19KT 3190 10025
Special weather statement, Oct 8, 7:58 PM CDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service San Angelo TX
758 PM CDT MON OCT 8 2018

TXZ054-090145-
Nolan TX-
758 PM CDT MON OCT 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NOLAN COUNTY UNTIL 845 PM CDT...

At 757 PM CDT, Doppler radar was tracking a strong thunderstorm near
Champion Creek Reservoir, or 12 miles southeast of Colorado City,
moving northeast at 50 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Champion around 810 PM CDT.
  Roscoe around 815 PM CDT.
  Sweetwater around 830 PM CDT.

Other locations impacted by this storm include The Intersection Of
Highway 70 And Ranch Road 53, Lake Sweetwater, The Intersection Of
Ranch Road 608 And Highway 147, Camp Boothe Oaks, Us-
84 Near The Nolan-Fisher County Line and I-20 Near The Nolan-
Mitchell County Line.

This includes Interstate 20 between Mile Markers 229 and 257.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
west central Texas.

LAT...LON 3252 10020 3208 10015 3208 10066 3253 10066
TIME...MOT...LOC 0057Z 234DEG 49KT 3224 10075
Special weather statement, Oct 8, 8:18 PM CDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service San Angelo TX
818 PM CDT MON OCT 8 2018

TXZ049-054-090200-
Fisher TX-Nolan TX-
818 PM CDT MON OCT 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR FISHER COUNTY UNTIL 900 PM CDT...

At 818 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Wastella, or 11 miles north of Roscoe, moving
northeast at 50 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Roby and Longworth around 830 PM CDT.
  Sylvester around 835 PM CDT.
  Mccaulley around 840 PM CDT.
  Hamlin around 850 PM CDT.

Other locations impacted by this storm include Us-84 Near The Nolan-
Fisher County Line, Gannon, Hitson, Us-180 Near The Fisher-
Scurry County Line, Busby and Capitola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
west central Texas.

LAT...LON 3252 10015 3251 10066 3273 10067 3276 10066
      3277 10066 3296 10065 3296 10015
TIME...MOT...LOC 0118Z 234DEG 49KT 3261 10052
Special weather statement, Oct 8, 10:25 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1025 PM CDT MON OCT 8 2018

TXZ076-090415-
Crockett TX-
1025 PM CDT MON OCT 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CROCKETT COUNTY
UNTIL 1115 PM CDT...

At 1024 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Terrell County Gas Plant, or 26 miles south of
Sheffield, moving northeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Crockett County, including the following locations... The
Intersection Of Ranch Road 2083 And Highway 405, Ft Lancaster, The
Intersection Of I-10 And Highway 405 and The Intersection Of I-10 And
Highway 290.

This includes Interstate 10 between Mile Markers 330 and 357.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
west central Texas.

LAT...LON 3029 10175 3034 10171 3034 10166 3039 10169
      3042 10174 3044 10172 3047 10173 3047 10169
      3052 10168 3055 10165 3062 10166 3067 10178
      3081 10176 3065 10124 3028 10154
TIME...MOT...LOC 0324Z 215DEG 42KT 3033 10170

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 7:58 PM CDTSpecial Weather StatementSJTNolan47 min
Oct 8, 8:18 PM CDTSpecial Weather StatementSJTFisher42 min
Oct 8, 9:33 PM CDTSevere Thunderstorm WarningSJTCrockett42 min
Oct 8, 9:48 PM CDTAreal Flood AdvisorySJTNolan, Taylor3 hr
Oct 8, 10:25 PM CDTSpecial Weather StatementSJTCrockett50 min
Oct 8, 10:30 PM CDTTornado WarningSJTCrockett30 min
Oct 8, 11:03 PM CDTFlash Flood WarningSJTCrockett3 hr
Oct 9, 12:14 AM CDTTornado WarningSJTSterling31 min
Oct 9, 12:40 AM CDTTornado WarningSJTSterling35 min
Oct 9, 1:32 AM CDTSpecial Weather StatementSJTCrockett43 min
Oct 9, 1:45 AM CDTTornado WarningSJTCrockett30 min
Oct 9, 2:17 AM CDTSpecial Weather StatementSJTCrockett43 min
Oct 9, 2:52 AM CDTSpecial Weather StatementSJTCoke, Crockett, Irion, Sterling, Tom Green53 min
Oct 9, 3:22 AM CDTSpecial Weather StatementSJTTaylor53 min
Oct 9, 3:30 AM CDTFlash Flood WarningSJTKimble5 hr
Oct 9, 4:05 AM CDTAreal Flood AdvisorySJTCallahan, Coke, Jones, Nolan, Runnels, Shackelford and 1 more115 min
Oct 9, 4:19 AM CDTSpecial Weather StatementSJTKimble, Mason41 min
Oct 9, 4:20 AM CDTFlash Flood WarningSJTCrockett89 min
Oct 9, 4:58 AM CDTAreal Flood AdvisorySJTMason2 hr
Oct 9, 5:04 AM CDTAreal Flood AdvisorySJTTom Green116 min
Oct 9, 5:17 AM CDTAreal Flood AdvisorySJTCallahan, Coleman, Runnels, Shackelford, Taylor118 min
Oct 9, 6:03 AM CDTAreal Flood AdvisorySJTSan Saba117 min
Oct 9, 6:30 AM CDTSpecial Weather StatementSJTColeman, Runnels45 min
Oct 9, 7:36 AM CDTSpecial Weather StatementSJTBrown, Coleman39 min
Oct 9, 7:47 AM CDTSpecial Weather StatementSJTMcCulloch, Menard43 min
Oct 9, 8:39 AM CDTRiver Flood WarningSJTJones26 hr
Oct 9, 8:39 AM CDTRiver Flood WarningSJTShackelford, Throckmorton31 hr
Oct 9, 8:46 AM CDTAreal Flood WarningSJTKimble3 hr
Oct 9, 9:04 AM CDTAreal Flood AdvisorySJTMcCulloch3 hr
Oct 9, 9:14 AM CDTAreal Flood AdvisorySJTMason3 hr
Oct 9, 9:54 AM CDTAreal Flood AdvisorySJTSan Saba2 hr
Oct 9, 11:53 AM CDTRiver Flood WarningSJTCoke48 hr
Oct 9, 12:08 PM CDTAreal Flood WarningSJTKimble6 hr

Nearby

Tornado Warnings in Texas, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.